Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 235, NWS Tulsa, OK

May 30, 2004Benton County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 30, 2004, 1:18 PM CDT for Benton County, Arkansas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:18 PM CDT (18:18 UTC)
Expired
May 30, 2004, 2:30 PM CDT
In force
72 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Benton County, AR

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 301818
SVRTUL
ARC007-301930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 230 PM CDT

* AT 118 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES WEST OF SILOAM SPRINGS...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTONVILLE...
  SILOAM SPRINGS...ROGERS...LOWELL...GENTRY...GRAVETTE...PEA RIDGE...
  SPRINGTOWN...HIGHFILL...CAVE SPRINGS...WAR EAGLE...DECATUR...
  HIWASSE AND BELLA VISTA.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3645 9463 3615 9456 3627 9388 3651 9413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:15 PM CDT, 3 minutes earlier.

Area forecast discussion, May 30, 1:15 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
115 PM CDT SUN MAY 30 2004

STORM IN MCINTOSH COUNTY IS AT THE END OF A LINE SEGMENT AND IS
SHOWING SUPERCELL STRUCTURE.  MID-LEVEL MESO APPEARS ORGANIZED.
GIVEN THE FAVORABLE CONDITIONS AHEAD OF THE STORM WE ARE GOING TO A
TORNADO WARNING ON THE CELL.

LOW-LEVEL STORM-RELATIVE HELICITY VALUES ARE RATHER LOW WITH CURRENT
OBSERVED STORM MOTION.  HOWEVER ANY TURN TO THE RIGHT WILL BRING THE
VALUES TO BETWEEN 200 AND 300 M2/S2 OVER A LARGE AREA AHEAD OF THE
CONVECTION.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 30, 5:00 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAY 30 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS LIKELY OVER NORTHWEST AND WEST CENTRAL
ARKANSAS AND PARTS OF EASTERN OKLAHOMA LATER TODAY...

A COLD FRONT STRETCHING ACROSS KANSAS INTO NORTHWEST OKLAHOMA EARLY
THIS MORNING WILL CONTINUE TO MOVE TO THE SOUTHEAST DURING THE DAY.
AHEAD OF THE FRONT THE ATMOSPHERE WILL AGAIN BECOME EXTREMELY
UNSTABLE BY THIS AFTERNOON WITH CAPE VALUES IN THE RANGE OF 2500 TO
3000 J/KG.  CONVERGENCE ALONG THE FRONT COMBINED WITH AN UPPER LEVEL
SYSTEM MOVING THROUGH THE PLAINS IS EXPECTED TO RESULT IN
EXPLOSIVE THUNDERSTORM DEVELOPMENT ALONG THE FRONT BY MID TO LATE
AFTERNOON. FAVORABLE DEEP LAYER SHEAR SUGGEST ANY STORMS THAT
DEVELOP WOULD HAVE THE POTENTIAL TO BECOME SUPERCELLULAR WITH THE
THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.  THE FRONT IS
EXPECTED TO STRETCH FROM THE VICINITY OF VINITA TO WAGONER TO
HENRYETTA AT THE TIME OF THUNDERSTORM INITIATION.  THE THREAT OF
SEVERE WEATHER WILL THEN SPREAD TO THE SOUTH AND EAST DURING THE
REMAINDER OF THE AFTERNOON INTO THE EVENING AS THE FRONT CONTINUES
MOVING TO THE SOUTHEAST.  THE THREAT IS EXPECTED TO END BY AROUND
MIDNIGHT AS ANY STORMS THAT DEVELOP MOVE OUT OF THE AREA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE THIS AFTERNOON
INTO THE EVENING.  SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD CONTINUE TO CLOSELY MONITOR THE LATEST INFORMATION ON THIS
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT THAT MOVES THROUGH THE AREA TODAY IS EXPECTED TO
STALL TO THE SOUTH OF THE AREA BY TONIGHT.  MONDAY IS EXPECTED TO
REMAIN DRY AS THE FRONT REMAINS SOUTH OF THE AREA.  THE FRONT IS
THEN EXPECTED TO BEGIN LIFTING BACK TO THE NORTH...PROVIDING AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK BEGINNING TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 30, 10:50 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CDT SUN MAY 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053-057-058-062-063-067>076-
310000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OTTAWA OK-
PITTSBURG OK-PUSHMATAHA OK-SEBASTIAN AR-SEQUOYAH OK-WAGONER OK-
WASHINGTON AR-
1100 AM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 700 PM CDT FOR PORTIONS OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

A COLD WAS MOVING THROUGH EASTERN OKLAHOMA LATE THIS MORNING...
CURRENTLY NEAR A TULSA...OKEMAH...DAVIS LINE.  A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE COLD
FRONT BY EARLY TO MID AFTERNOON ACROSS EASTERN OKLAHOMA...SPREADING
EAST ACROSS NORTHWEST ARKANSAS THROUGH EARLY EVENING. EMBEDDED
SUPERCELLS WILL BE POSSIBLE ALONG THE LINE WITH THE THREAT FOR VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES.

THE GREATEST SEVERE THREAT THROUGH THIS AFTERNOON WILL BE ACROSS
CARROLL...MADISON...FRANKLIN...SEBASTIAN AND LE FLORE COUNTIES.
Local storm report, May 30, 12:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             ROSE                    36.22N 95.03W
05/30/2004  1.00 INCH        MAYES              OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 1:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 30, 1:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
108 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             1 S STIDHAM             35.35N 95.70W
05/30/2004  1.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

GW
Local storm report, May 30, 1:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             CHECOTAH                35.47N 95.52W
05/30/2004  1.75 INCH        MCINTOSH           OK   AMATEUR RADIO

1254 AM     HAIL             8 W KANSAS              36.20N 94.94W
05/30/2004  0.88 INCH        DELAWARE           OK   PUBLIC

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:08 PM CDTSevere Thunderstorm WarningTSACrawford, Madison, Washington67 min
May 30, 2:28 PM CDTSevere Thunderstorm WarningTSABenton62 min
May 30, 2:42 PM CDTSevere Thunderstorm WarningTSACarroll63 min
May 30, 3:18 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian72 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningTSAMadison, Washington63 min
May 30, 3:36 PM CDTSevere Thunderstorm WarningTSAFranklin84 min
May 30, 4:50 PM CDTFlash Flood WarningTSASebastian4 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.